Menopausal Hormone Therapy After Breast Cancer
Taking post-menopausal hormone therapy (PHT), also called hormone replacement therapy (HRT), to help with menopause symptoms may not be safe for women who have had breast cancer. This is a problem for many women who get symptoms such as hot flashes from their cancer treatment, or just because they are getting older. If you are bothered by menopause symptoms, talk to your doctor about other ways to get help.
Many women have menopause symptoms such as hot flashes after treatment for breast cancer. This can happen naturally as women get older, but it can also be caused by breast cancer treatment. Some pre-menopausal women have menopause symptoms as a result of chemotherapy or ovarian ablation. Some hormone therapy drugs used to treat breast cancer (such as tamoxifen and aromatase inhibitors) can also cause menopause symptoms. Women who are past menopause might also get symptoms if they had to stop taking PHT.
Can I take menopausal hormone therapy after breast cancer?
When women reach menopause, some choose to take PHT, which is made up of female hormones (estrogen, sometimes along with progesterone) to help reduce menopause symptoms. But doctors have been concerned about women who have had breast cancer using PHT, because of the known link between estrogen levels and breast cancer growth.
In the past, doctors often offered PHT after breast cancer treatment to women suffering from severe symptoms because early studies had shown no harm. But a well-designed clinical trial (the HABITS study) found that breast cancer survivors taking PHT were much more likely to develop a new or recurrent breast cancer (cancer that comes back after treatment) than women who were not taking the drugs. Most doctors now feel that if a woman was previously treated for breast cancer, taking PHT would be unwise.
Relieving menopausal symptoms without hormone therapy
If you are having trouble with menopause symptoms, talk to your doctor about other ways besides PHT to help with specific symptoms.
Soy products: Some doctors have suggested that phytoestrogens (estrogen-like substances from certain plant sources, such as soy products) may be safer than the estrogens used in PHT. Eating soy foods seems to be safe for breast cancer survivors and might be helpful for some women, although it’s not clear if it can help relieve menopause symptoms. Women can get higher doses of phytoestrogens in some dietary supplements (such as soy or isoflavone supplements). However, not enough information is available on these supplements to know for sure if they are safe and if they work. If you are considering taking one of these supplements, be sure to talk with your doctor.
Non-hormone medicines: Drugs without hormone properties that may be helpful in treating hot flashes include:
- The antidepressant venlafaxine (Effexor)
- The blood pressure drug clonidine
- The nerve drug gabapentin (Neurontin)
If you are taking tamoxifen, it's important to note that some antidepressants can interact with tamoxifen and could make it less effective. Ask your doctor about any possible interactions between tamoxifen and any drugs you are taking.
Acupuncture: Some research has suggested that acupuncture might be helpful in treating hot flashes. This might be another option to discuss with your doctor.
Holmberg L, Anderson H. HABITS (hormonal replacement therapy after breast cancer -- is it safe?), a randomised comparison: Trial stopped. Lancet. 2004;363:453–455.
Lesi G, Razzini G, Musti MA, et al. Acupuncture as an integrative approach for the treatment of hot flashes in women with breast cancer: A prospective multicenter randomized controlled trial (AcCliMaT). J Clin Oncol. 2016;34:1795-1802.
Rock CL, Doyle C, Demark-Wahnefried W, et al. Nutrition and physical activity guidelines for cancer survivors. CA Cancer J Clin. 2012;62:243-274.
Walker EM, Rodriguez AI, Kohn B, et al. Acupuncture versus venlafaxine for the management of vasomotor symptoms in patients with hormone receptor-positive breast cancer: A randomized controlled trial. J Clin Oncol. 2010;28:634-640.
Last Medical Review: June 1, 2016 Last Revised: August 18, 2016
American Cancer Society medical information is copyrighted material. For reprint requests, please contact firstname.lastname@example.org.